Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Gray, ME

April 11, 2011Carroll County, Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Apr 11, 2011, 8:23 AM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 8:23 AM EDT (12:23 UTC)
Expired
Apr 11, 2011, 9:15 AM EDT
In force
52 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Carroll County, NH, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 94 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:30 AM EDTHAIL 0.25Lisbon, NH
Apr 11, 8:30 AM EDTHAIL 1Bath, NHLAW ENFORCEMENT REPORTED QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS51 KGYX 111223
SVRGYX
NHC003-007-009-111315-
/O.NEW.KGYX.SV.W.0001.110411T1223Z-110411T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
823 AM EDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...
  CENTRAL GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 915 AM EDT

* AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF FRANCONIA...OR NEAR WOODSVILLE...AND MOVING EAST AT
  60 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRANCONIA...FRANCONIA NOTCH STATE PARK...NORTH WOODSTOCK...
  LINCOLN...CRAWFORD NOTCH...GLEN...ECHO LAKE STATE PARK...NORTH
  CONWAY AND CONWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL CAN BE EXPECTED WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4416 7101 4385 7101 4410 7200 4428 7193
TIME...MOT...LOC 1223Z 282DEG 55KT 4417 7180

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:22 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 11, 3:22 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
322 AM EDT MON APR 11 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST FROM LAKE SUPERIOR AND DOWN THE
SAINT LAWRENCE VALLEY TONIGHT. THE LOW WILL PUSH A WARM FRONT
ACROSS NEW ENGLAND TODAY, FOLLOWED BY A STRONG COLD FRONT TONIGHT.
HIGH PRESSURE WILL BUILD IN BRIEFLY FROM THE NORTH ON TUESDAY. LOW
PRESSURE WILL MOVE UP THE COAST ON WEDNESDAY THEN INTO THE
MARITIMES ON THURSDAY. HIGH PRESSURE BUILDS IN FROM CANADA ON
THURSDAY THEN RETREATS INTO THE MARITIMES ON FRIDAY AS LOW
PRESSURE MOVES INTO THE GREAT LAKES REGION. THIS LOW WILL MOVE
SLOWLY NORTHEAST INTO EASTERN CANADA OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
984 MILLIBAR LOW WAS OVER LAKE SUPERIOR AT 06Z. A WARM FRONT
EXTENDED EAST-SOUTHEAST FROM THE LOW THROUGH THE MID ATLANTIC
REGION. SATELLITE AS WELL AS RADAR MOSAIC SHOWED SEVERAL
AREAS OF CONVECTIVE OCCURRING TO THE NORTH OF THIS BOUNDARY. THE
FIRST AREA WAS EXITING THE MAINE/NEW HAMPSHIRE COAST WITH THE NEXT
AREA APPROACHING FROM THE OTTAWA VALLEY AND NORTHERN NEW YORK.
THIS SECOND AREA OF SHOWERS AND THUNDERSTORMS SHOULD CROSS THE
FORECAST AREA AND BE OFFSHORE BY MID MORNING. THEREAFTER...ONLY
SCATTERED SHOWERS EXPECTED FOR MUCH OF THE DAY WITH LOW CLOUDS AND
FOG LINGERING OVER MUCH OF COASTAL AND EASTERN SECTIONS...WITH
BEST CHANCE OF BREAKING OUT AND SEEING ANY SUNSHINE CONFINED TO
SOUTHERN NEW HAMPSHIRE AND CONNECTICUT VALLEY. A LINE OF SHOWERS
AND WEAKENING THUNDERSTORMS AHEAD OF THE TRAILING COLD FRONT WILL
REACH CONNECTICUT VALLEY AND MOUNTAIN SECTIONS TOWARDS EVENING.
BASED ON MODIFIED NAM/GFS SOUNDINGS IN RAOB EXPECT ANY STRONG
STORMS TO REMAIN TO THE WEST OF THE FORECAST AREA. A BLEND OF
MET/MAV TEMPERATURES WERE USED TO INITIALIZE MAX TEMPERATURE FIELD.

&&

.SHORT TERM /TONIGHT/...
THE LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WILL WORK EAST AND
SHOULD BE OFFSHORE BEFORE DAWN ALONG WITH THE ASSOCIATED COLD
FRONT. A BLEND OF MET/MAV TEMPERATURE WERE USED TO INITIALIZE LOW
TEMPERATURES THEN ADJUSTED UP SEVERAL DEGREES FROM THERE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRES BRIEFLY BUILDS SE OUT OF CANADA ON TUESDAY BRINGING DRY
WX. THE HIGH QUICKLY RETREATS INTO THE MARITIMES TUESDAY NGT WITH
LOW PRES TRACKING NE UP THE COAST ON WEDNESDAY. THIS WILL BRING
PRCP INTO THE FCST AREA. THE GFS40 TRIES TO BRING PRPC IN A BIT
TOO FAST LATE TUESDAY AND TUESDAY NGT. USED HPC QPF WHICH HOLDS
OFF ON PRCP TIL WEDNESDAY AND USED NAM80 POP RATHER THAN GFS40 POP
WHICH BETTER FITS THE SLOWER TIMING OF PRPC. COULD BE SOME WET
SNOW WITH THE PRCP OVER THE SUMMITS/HIGHEST TERRAIN. FAIR WX
RETURNS THURSDAY EXCEPT A CD FNT MOVES THRU THAT MAY TRIGGER ISOLD
SHRA IN THE N/MT ZONES. HIGH PRES BUILDS SE FROM CANADA BRINGING
FAIR WX THURSDAY NGT. THE HIGH MOVES INTO THE MARITIMES FRIDAY AS
LOW PRES INTENSIFIES AND MOVES INTO THE GREAT LAKES REGION. THIS
BRINGS IN PRCP FROM THE S ON FRIDAY AND SPREADS ACROSS THE ENTIRE
FCST AREA FRIDAY NGT AND SATURDAY. COULD BE WET SN MIXED IN WITH
THE RN OVER N/MT AREAS...ESPECIALLY OVER THE SUMMITS. SYSTEM MOVES
BY SUNDAY WITH RESIDUAL SHRA/SHSN PSBL. GENERALLY USED GFS40, NAM
POP, HPC QPF AND BLEND OF MAV/MET MOS FOR TUESDAY THRU SUNDAY THEN
USED GMOS FOR THE REST OF THE LONG TERM WITH SOME EXCEPTIONS. USED
A VARIATION OF GMOS FOR MIN TEMPS WHICH ADJUSTS FOR THE COLD BIAS
OF GMOS. ALSO...GMOS POP AND QPF NOT AVAILABLE IN GFE SO USED
GFS40 AND ADJUSTED FROM THERE.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH 11Z TUE/...MAINLY MVFR IN SHOWERS AND
SCATTERED THUNDERSTORMS...WITH AREAS OF IFR VCNTY OF /KPWM/ AND
/KAUG/ THROUGH EVENING IN LOW CLOUDS AND FOG. CONDITIONS
GRADUALLY IMPROVING TO VFR BY 11Z FOLLOWING A COLD FRONTAL
PASSAGE.

LONG TERM /TUESDAY THROUGH FRIDAY/...PRCP ON WEDNESDAY WILL LIKELY
PRODUCE IFR TO LIFR CONDITIONS. ANOTHER ROUND OF PRCP DEVELOPING
FRIDAY WILL ALSO BRING IFR TO LIFR CONDITIONS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...SMALL CRAFT EXTENDED THROUGH
TONIGHT. SOUTHERLY FLOW WILL INCREASE AND GUST BETWEEN 25 AND 30
KT THROUGH TONIGHT AHEAD OF A STRONG COLD FRONT. VSBY RESTRICTIONS
IN FOG, SHOWERS, AND SCATTERED THUNDERSTORMS IS ALSO EXPECTED.

LONG TERM /TUESDAY THROUGH FRIDAY/...WINDS DROP OFF TUESDAY BUT
SEAS REMAIN ABOVE SCA CRITERIA...AT LEAST FOR THE OPEN WATERS. AT
THIS TIME WON'T EXTEND THE SCA AS IT MOST LIKELY WILL ONLY BE
NEEDED FOR SEAS AND THERE IS TIME TO MONITOR SITUATION TO BETTER
DELINEATE WHICH, IF ANY, HEADLINES WILL BEST SUPPORT EXPECTED
CONDITIONS. WINDS AND ESPECIALLY SEAS COME BACK UP FOR
WEDNESDAY'S SYSTEM. CONDITIONS EASE UP THURSDAY THEN PICK UP
AGAIN WITH THE NEXT LOW PRES SYSTEM MOVING IN ON FRIDAY.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY WILL REMAIN HIGH THROUGH TONIGHT. SHOWERS AND
AND SCATTERED THUNDERSTORMS EXPECTED ALONG WITH LOCALLY HEAVY
RAINFALL.

&&

.HYDROLOGY...
THE COMBINATION OF MODEST RAINFALL THROUGH TONIGHT...ALONG WITH MILD
TEMPERATURES AND SNOW MELT...MAY ALLOW SOME OF THE RIVERS IN
NORTHERN AND WESTERN NEW HAMPSHIRE AS WELL AS THE MOUNTAINS AND
FOOTHILLS OF MAINE...TO REACH BANKFULL AS EARLY AS TONIGHT OR
EARLY TUESDAY. RIVERS ARE ALREADY RESPONDING TO THE MILD
TEMPERATURES AND SNOW MELT FROM MONDAY. ADDITIONAL RAINFALL TODAY
AND EARLY TONIGHT...ALONG WITH ANOTHER WARM DAY AND SNOW MELT WILL
LEAD TO FURTHER RISES IN AREA RIVERS. A FLOOD WATCH HAS BEEN
POSTED FROM 22Z TODAY THROUGH 22Z TUESDAY FOR MUCH OF THE NORTHERN
HALF OF NEW HAMPSHIRE AS WELL AS FOR THE MOUNTAINS AND FOOTHILLS
OF MAINE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
     MEZ007>009-012>014.
NH...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
     NHZ001>006.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 6 AM EDT
     TUESDAY FOR ANZ151-153.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ150-152-154.

&&

ES/SJC
Hazardous weather outlook, Apr 11, 3:31 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
331 AM EDT MON APR 11 2011

MEZ007>009-012>014-NHZ001>006-120745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
331 AM EDT MON APR 11 2011

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT RAINFALL
OR ANY FLOODING ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ007>010-013-014-120745-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
331 AM EDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-120745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
331 AM EDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 8:12 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
812 AM EDT MON APR 11 2011

MEZ007>009-012>014-NHZ001>006-111345-
CENTRAL SOMERSET-NORTHERN CARROLL-NORTHERN COOS-NORTHERN
FRANKLIN-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN CARROLL-SOUTHERN
COOS-SOUTHERN FRANKLIN-SOUTHERN GRAFTON-SOUTHERN OXFORD-SOUTHERN
SOMERSET-
812 AM EDT MON APR 11 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...COOS COUNTY...CARROLL COUNTY...GRAFTON COUNTY AND FRANKLIN
COUNTY THROUGH 945 AM EDT...

AT 811 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 15 MILES SOUTH OF COBURN GORE TO 17 MILES SOUTH OF
WOODSVILLE...MOVING EAST AT 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TWIN MOUNTAIN...NORTH
WOODSTOCK...MOLLIDGEWOCK STATE PARK...LOST RIVER...LAKE UMBAGOG
NATIONAL WILDLIFE REFUGE...LAKE TARLETON STATE PARK...FRANCONIA
NOTCH STATE PARK...FOREST LAKE STATE PARK...DIXVILLE NOTCH STATE
PARK AND DALTON THROUGH 945 AM EDT.

SMALL HAIL...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 45 MPH ARE POSSIBLE.

LAT...LON 4432 7204 4436 7182 4450 7159 4459 7154
      4475 7164 4490 7151 4524 7145 4531 7130
      4525 7115 4534 7094 4524 7086 4542 7083
      4539 7065 4553 7072 4543 6974 4502 6962
      4507 6934 4497 6932 4381 7135 4391 7214

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:30 AM EDTFlood WatchGYXBelknap, Carroll, Coos, Grafton, Merrimack, Sullivan64 hr
Apr 11, 8:12 AM EDTSpecial Weather StatementGYXCoos, Grafton93 min
Apr 11, 9:14 AM EDTSpecial Weather StatementGYXCarroll61 min
Apr 11, 3:16 PM EDTRiver Flood WarningGYXGrafton, Sullivan66 hr
Apr 11, 3:16 PM EDTRiver Flood WarningGYXGrafton22 hr
Apr 11, 3:18 PM EDTSpecial Weather StatementGYXCoos42 min
Apr 11, 7:53 PM EDTRiver Flood WarningGYXCoos4 days

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.